Hail, Greene
- When
- May 3, 12:43 PM EST
- Where
- Greene County, 0.69 mi S of Greeneville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.160, -82.830
Quarter size hail was reported.
The atmosphere became moderately unstable during the afternoon and early evening ahead of an upper level trough, which moved across the Southern Appalachians. Enough wind energy was present in this environment to support the development of a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
The atmosphere became moderately unstable during the afternoon and early evening ahead of an upper level trough, which moved across the Southern Appalachians. Enough wind energy was present in this environment to support the development of a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 3, 11:26 AM EST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 1226 PM EDT Fri May 3 2019 .AVIATION... A number of showers and thunderstorms moving through the area this afternoon and later this evening. CHA and TYS look to see only vicinity rain showers for the rest of the day, while TRI will see some showers later on with conditions briefly dropping to MVFR or IFR as the storms move over the terminal. Some fog formation is expected overnight with TRI being impacted for the longest amount of time. Current thinking is that fog will lower conditions to IFR early in the morning and continuing for a few hours after sunrise. TYS and TRI could develop enough fog for LIFR for a few hours, but confidence isn't high enough to include in the TAF. More showers and thunderstorms expected by tomorrow afternoon. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && PW
Hazardous Weather Outlook National Weather Service Morristown TN 433 AM EDT Fri May 3 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040845- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 433 AM EDT Fri May 3 2019 /333 AM CDT Fri May 3 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A relatively well developed upper level system will build northeast across the Southern Appalachian region on Friday. Showers and thunderstorms will develop in association with this feature, and few storms could approach severe limits mainly across the northern half of the forecast area during the day. These storms could produce some strong gusts and possibly small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will move through the eastern Tennessee Valley and Southern Appalachians Saturday and Saturday night. The air mass will become unstable with increased moisture ahead of the front. Isolated strong to marginally severe storms could develop with damaging wind gusts late Saturday. Locally heavy rainfall is possible with the thunderstorms late Saturday afternoon and Saturday night. Potential for training storms or stronger individual cells could lead to some localized flash flooding from heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Saturday.
Special Weather Statement
National Weather Service Morristown TN
756 AM EDT Fri May 3 2019
TNZ085-100-031245-
Bradley TN-McMinn TN-
756 AM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY AND MCMINN
COUNTIES UNTIL 845 AM EDT...
At 756 AM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, or 10 miles north of Cleveland, moving northeast at 30
mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Cleveland, Athens, Etowah, Charleston, Englewood, Niota, Calhoun,
Riceville, Hillsview, Clear Water, Murray Store and Tasso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3530 8492 3533 8489 3536 8488 3535 8486
3545 8481 3552 8472 3564 8463 3565 8459
3563 8458 3563 8456 3564 8454 3562 8452
3562 8454 3559 8452 3558 8450 3546 8444
3546 8445 3545 8443 3540 8443 3519 8481
TIME...MOT...LOC 1156Z 231DEG 27KT 3532 8481
CDGSpecial Weather Statement
National Weather Service Morristown TN
829 AM EDT Fri May 3 2019
TNZ068-071-086-031315-
Northwest Monroe TN-Loudon TN-NW Blount TN-
829 AM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
SOUTHWESTERN BLOUNT AND NORTHERN MONROE COUNTIES UNTIL 915 AM EDT...
At 829 AM EDT, Doppler radar was tracking a strong thunderstorm near
Athens, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sweetwater, Loudon, Madisonville, Vonore, Greenback, Friendsville,
Philadelphia, Fort Loudon State Park, Tariffville, McGee Carson
Peninsula, Happy Valley, Citico Beach, Mount Vernon, Clover Hill,
Talassee and Tellico Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3540 8441 3540 8443 3543 8444 3545 8443
3546 8445 3546 8444 3557 8450 3559 8450
3583 8419 3579 8416 3580 8414 3582 8414
3561 8395 3558 8398 3537 8441
TIME...MOT...LOC 1229Z 233DEG 30KT 3545 8450
CDGSpecial Weather Statement
National Weather Service Morristown TN
1048 AM EDT Fri May 3 2019
TNZ068-071-072-086-087-031545-
Blount Smoky Mountains TN-Northwest Monroe TN-Loudon TN-NW Blount TN-
Southeast Monroe TN-
1048 AM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...BLOUNT AND
NORTHEASTERN MONROE COUNTIES UNTIL 1145 AM EDT...
At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Madisonville, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Alcoa, Louisville, Rockford, Eagleton Village, Smoky
Mountains-Twentymile Creek, Smoky Mountains-Fontana Area, Vonore,
Greenback, Friendsville, Townsend, McGee Carson Peninsula, Walland,
Clover Hill, Cades Cove, Fort Loudon State Park, Tariffville, Happy
Valley, Wildwood and Citico Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3558 8434 3588 8395 3585 8391 3584 8385
3589 8379 3581 8374 3580 8375 3571 8370
3571 8368 3569 8368 3569 8366 3557 8366
3556 8377 3552 8383 3552 8388 3547 8392
3545 8397 3542 8423
TIME...MOT...LOC 1447Z 241DEG 19KT 3554 8420
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
1138 AM EDT Fri May 3 2019
TNZ041-073-074-031630-
Cocke Smoky Mountains TN-Sevier Smoky Mountains TN-North Sevier TN-
1138 AM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 1230 PM
EDT...
At 1137 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Maryville, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Smoky Mountains-Newfound Gap,
Smoky Mountains-Fontana Area, Smoky Mountains-Balsam Mountain,
Pittman Center, Bird Crossing, Fairgarden, McMahan, Wears Valley,
Harrisburg, Elkmont, Great Smoky Mountains National Park, Roundtop
Mountain State Park and Seymour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 8366 3569 8366 3569 8368 3571 8368
3571 8370 3581 8374 3589 8379 3599 8356
3593 8349 3593 8340 3591 8339 3592 8335
3591 8332 3573 8322 3572 8326 3569 8326
3566 8330 3566 8335 3558 8348 3556 8359
TIME...MOT...LOC 1537Z 245DEG 29KT 3570 8383
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
1216 PM EDT Fri May 3 2019
TNZ040-041-070-031700-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
1216 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
CENTRAL COCKE COUNTIES UNTIL 100 PM EDT...
At 1216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sevierville, moving northeast at 35 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Newport, Dandridge, White Pine, Baneberry, Parrottsville, Bybee, Del
Rio and Chestnut Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3592 8335 3591 8339 3593 8340 3593 8349
3600 8357 3613 8328 3608 8323 3613 8324
3613 8322 3615 8322 3613 8318 3617 8319
3618 8317 3616 8317 3611 8312 3612 8310
3609 8306 3599 8294 3594 8292 3586 8329
TIME...MOT...LOC 1616Z 245DEG 28KT 3593 8350
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
1256 PM EDT Fri May 3 2019
TNZ040-042-070-031800-
Jefferson TN-Northwest Greene TN-Northwest Cocke TN-
1256 PM EDT Fri May 3 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...
NORTHWESTERN COCKE AND GREENE COUNTIES UNTIL 200 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Baneberry, or near Newport, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greeneville, Newport, Tusculum, White Pine, Baneberry, Parrottsville,
Mosheim, Baileyton, Caney Branch, Chucky, Romeo, Bybee, Mohawk, Davy
Crockett Birthplace, Jearoldstown and Fall Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3641 8263 3615 8265 3594 8323 3609 8333
3613 8328 3608 8323 3613 8324 3613 8322
3615 8323 3613 8318 3617 8319 3619 8314
3624 8308 3628 8303 3628 8301 3633 8294
3633 8291 3636 8286 3636 8281 3641 8270
TIME...MOT...LOC 1656Z 240DEG 29KT 3606 8319
GaruckasThe Knoxville radar (KMRX), 51 km away, was scanning. The volume nearest the first event began at 17:44 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter size hail was reported.
A few trees and power lines were reported down along Eastview Lane.
Hail of unknown size was reported and a few trees were downed.
One tree was reported down.
A 52 knot wind gust was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812579, 812580, 812581, 812583, 812585.